Authors

Robert I. McLachlan, Klas Modin, Olivier Verdier, Matt Wilkins

Abstract

We show that symplectic Runge-Kutta methods provide effective symplectic integrators for Hamiltonian systems with index one constraints. These include the Hamiltonian description of variational problems subject to position and velocity constraints nondegenerate in the velocities, such as those arising in sub-Riemannian geometry and control theory.

Citation

  • Journal: SIAM Journal on Scientific Computing
  • Year: 2013
  • Volume: 35
  • Issue: 5
  • Pages: A2150–A2162
  • Publisher: Society for Industrial & Applied Mathematics (SIAM)
  • DOI: 10.1137/120885085

BibTeX

@article{McLachlan_2013,
  title={{Symplectic Integrators for Index 1 Constraints}},
  volume={35},
  ISSN={1095-7197},
  DOI={10.1137/120885085},
  number={5},
  journal={SIAM Journal on Scientific Computing},
  publisher={Society for Industrial & Applied Mathematics (SIAM)},
  author={McLachlan, Robert I. and Modin, Klas and Verdier, Olivier and Wilkins, Matt},
  year={2013},
  pages={A2150--A2162}
}

Download the bib file

References

  • Benito, R. & Martín de Diego, D. Discrete vakonomic mechanics. Journal of Mathematical Physics vol. 46 (2005) – 10.1063/1.2008214
  • Burrage, K. & Butcher, J. C. Stability Criteria for Implicit Runge–Kutta Methods. SIAM Journal on Numerical Analysis vol. 16 46–57 (1979) – 10.1137/0716004
  • E. Fernandez, O. et al. Variational Integrators for Hamiltonizable Nonholonomic Systems. Journal of Geometric Mechanics vol. 4 137–163 (2012) – 10.3934/jgm.2012.4.137
  • Hairer E., NJ (1993)
  • Martı́nez, S., Cortés, J. & de León, M. The geometrical theory of constraints applied to the dynamics of vakonomic mechanical systems: The vakonomic bracket. Journal of Mathematical Physics vol. 41 2090–2120 (2000) – 10.1063/1.533229
  • McLachlan, R. & Perlmutter, M. Integrators for Nonholonomic Mechanical Systems. Journal of Nonlinear Science vol. 16 283–328 (2006) – 10.1007/s00332-005-0698-1
  • Modin, K. & Verdier, O. Integrability of nonholonomically coupled oscillators. Discrete & Continuous Dynamical Systems - A vol. 34 1121–1130 (2014) – 10.3934/dcds.2014.34.1121
  • Leimkuhler, B. J. & Skeel, R. D. Symplectic Numerical Integrators in Constrained Hamiltonian Systems. Journal of Computational Physics vol. 112 117–125 (1994) – 10.1006/jcph.1994.1085
  • Vershik A. M., Berlin (1994)